Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 348, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Oct 23, 1997, 2:36 PM CDT for Cass County, Harrison County, Marion County, Texas. It was in force for 69 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 1997, 2:36 PM CDT (19:36 UTC)
- Expired
- Oct 23, 1997, 3:45 PM CDT
- In force
- 69 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Cass County, TX, Harrison County, TX, Marion County, TX
The radar
The Shreveport radar (KSHV), 63 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 2:45 PM CDT | Thunderstorm Wind 70 | Harleton, TX | Skywarn Spotters reported trees down across Hwy 135. |
| Oct 23, 3:45 PM CDT | Thunderstorm Wind 70 | Harleton, TX | Numerous trees toppled around the town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 231936 RRA SVRSHV TXC067-203-315-232045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 236 PM CDT THU OCT 23 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CDT FOR THE FOLLOWING AREAS... IN NORTHEAST TEXAS ...CASS COUNTY...HARRISON COUNTY...MARION COUNTY AT 235 PM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE THUNDERSTORMS STRETCHING FROM 5 MILES WEST OF DOUGLASSVILLE SOUTH TO NEAR HALLSVILLE. THIS LINE WAS MOVING TO THE EAST AT 40 MPH AND WILL LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH AS IT MOVES THROUGH CASS... MARION AND HARRISON COUNTIES. A TORNA`DO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. 11/18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 9:15 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Oct 23, 9:15 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 915 AM CDT THU OCT 23 1997 GOING FCSTS APPEAR TO HAVE HANDLE ON DVLPG EVENT AND DONT NEED TO MAKE MUCH IN THE WAY OF CHANGES. FOR LIT...DO FEEL THAT WORDING NEEDS TO BE CLEANED FOR TODAY. WOULD SUGGEST CHANGING TO SHOWERS AND THUNDERSTORMS THIS AFTN INSTEAD OF JUST RAIN. ALSO MAY WANT TO LOOK AT INCLUDING SEVERE WORDING FOR BORDER COUNTIES. ALSO...EVEN WITH CLDS HIGH TEMPS LIKELY TO REACH ABV MID 60S THESE AREAS GIVEN INCREASING LOW LVL SRLY FLOW TODAY. FOR NEW...WILL NEED TO CLEAN UP WORDING AS WELL FOR NW LA TO DROP LOW POPS THIS MRNG AND GO WITH LIKELY THIS AFTN. 18
In the hours before
Special weather statement, Oct 23, 9:50 AM CDT, 4 hours 46 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-231600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT THU OCT 23 1997 A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST OUT OF TEXAS LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS DISTURBANCE WILL COMBINE WITH A WEAK WARM FRONT LIFTING NORTH ACROSS SOUTH AND EAST TEXAS AND ABUNDANT MOISTURE FLOWING NORTH OUT OF THE GULF OF MEXICO TO FORM SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FOUR STATE REGION TODAY AND TONIGHT. THUNDERSTORMS WILL INITIALLY FORM ACROSS EAST TEXAS BY EARLY AFTERNOON THEN LIFT TO THE EAST NORTHEAST THROUGH SOUTHEAST OKLAHOMA...NORTHWEST LOUISIANA ANS EXTREME SOUTHWEST ARKANSAS BY LATE AFTERNOON. THE THUNDERSTORMS THAT FORM IN THESE AREAS MAY REACH SEVERE LIMITS DURING THE AFTERNOON. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS AND LOWER AND MIDDLE LEVEL WIND FIELDS ARE BECOMING FAVORABLE FOR THE FORMATION OF ISOLATED TORNADIC ACTIVITY ACROSS PARTS OF EAST TEXAS AND WESTERN LOUISIANA AS WELL. BRIEF HEAVY RAINS ARE LIKELY AS WELL ACROSS SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS WHICH MAY CAUSE LOCALIZED FLOODING. ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS EAST AND NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND NORTH LOUISIANA. 18
Special weather statement, Oct 23, 10:00 AM CDT, 4 hours 36 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-231600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT THU OCT 23 1997 A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST OUT OF TEXAS LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS DISTURBANCE WILL COMBINE WITH A WEAK WARM FRONT LIFTING NORTH ACROSS SOUTH AND EAST TEXAS AND ABUNDANT MOISTURE FLOWING NORTH OUT OF THE GULF OF MEXICO TO FORM SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FOUR STATE REGION TODAY AND TONIGHT. THUNDERSTORMS WILL INITIALLY FORM ACROSS EAST TEXAS BY EARLY AFTERNOON THEN LIFT TO THE EAST NORTHEAST THROUGH SOUTHEAST OKLAHOMA...NORTHWEST LOUISIANA ANS EXTREME SOUTHWEST ARKANSAS BY LATE AFTERNOON. THE THUNDERSTORMS THAT FORM IN THESE AREAS MAY REACH SEVERE LIMITS DURING THE AFTERNOON. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS AND LOWER AND MIDDLE LEVEL WIND FIELDS ARE BECOMING FAVORABLE FOR THE FORMATION OF ISOLATED TORNADIC ACTIVITY ACROSS PARTS OF EAST TEXAS AND WESTERN LOUISIANA AS WELL. BRIEF HEAVY RAINS ARE LIKELY AS WELL ACROSS SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS WHICH MAY CAUSE LOCALIZED FLOODING. ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS EAST AND NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND NORTH LOUISIANA. 18
Special weather statement, Oct 23, 2:30 PM CDT, 6 minutes before
TXZ124>126-136>138-149>153-165>167-232215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CDT THU OCT 23 1997 ...TORNADO WATCH IN EFFECT FOR EAST TEXAS UNTIL 800 PM THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS EAST TEXAS THIS AFTERNOON AHEAD OF AN UPPER LEVEL AREA OF INSTABILITY. AS THE AFTERNOON GOES ON...THE ATMOSPHERE WILL BECOMING INCREASINGLY UNSTABLE AND THE RISK OF SEVERE WEATHER WILL INCREASE INTO THE EVENING HOURS. THESE THUNDERSTORMS WILL HAVE POTENTIAL TO PRODUCE ISOLATED TORNADOES...WIND GUSTS TO 80 MPH AND HAIL UP TO 2 INCHES IN DIAMETER. HOWEVER IT APPEARS THAT THE VERY STRONG WIND GUSTS AND POSSIBLE TORNADOES WILL BE THE PRIMARY THREAT WITH THESE THUNDERSTORMS. THE THUNDERSTORMS ARE MOVING RAPIDLY TOWARDS THE NORTHEAST AND INTO WESTERN LOUISIANA...HOWEVER AT THIS TIME THE TORNADO WATCH DOES NOT INCLUDE ANY PORTION OF LOUISIANA. RESIDENTS IN THE WATCH AREA WILL WANT TO KEEP AN EYE ON THE WEATHER...LISTEN FOR WARNINGS AND STATEMENTS...AND BE READY TO TAKE QUICK ACTION TO PROTECT THEMSELVES DURING THIS POTENTIALLY DANGEROUS TIME.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:30 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Titus | 30 min |
| Oct 23, 4:50 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 55 min |
| Oct 23, 5:38 PM CDT | Severe Thunderstorm Warning | SHV | Cherokee | 67 min |
| Oct 23, 5:46 PM CDT | Tornado Warning | SHV | Cherokee | 59 min |
| Oct 23, 6:10 PM CDT | Tornado Warning | SHV | Shelby | 35 min |
| Oct 23, 6:17 PM CDT | Tornado Warning | SHV | Angelina | 43 min |
| Oct 23, 6:47 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.